Texas, 2011

High Wind in Texas, April 10, 2011

April 10, 2011 · NWS MAF · 3 events in 1 county or zone

The approach of an upper level trough resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The approach of an upper level trough resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 4:35 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 4:35 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CDT SUN APR 10 2011

.DISCUSSION...

&&

.AVIATION...
A SWATH OF MID AND UPPER CLOUDS FROM RIO GRANDE STRETCHING ACROSS
PERMIAN BASIN WILL BE MOVING EAST BY MIDDAY.  SMOKE FROM LAST EVENINGS
FIRES HAS BEEN CAUSING PROBLEMS WITH AUTOMATED OBSERVATION CLOUD
HEIGHTS... BELIEVE ALL TAF SITES VFR.  VERY STRONG WINDS ALOFT WILL
MIX DOWN DURING THE DAY WITH A WEST WIND HAVING GUSTS 35KTS OR
MORE ALL TAF SITES... BLOWING DUST EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT SUN APR 10 2011/

DISCUSSION...
PASSING UPPER TROUGH WILL CROSS THE ROCKIES TODAY PASSING OVER THE
REGION LATE TONIGHT.  TIMING IS A LITTLE SLOWER THAN PREVIOUS RUNS.
HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST MONDAY AND TUESDAY.  ON
WEDNESDAY A WEAK TROUGH MOVES ACROSS THE AREA WITH HIGH PRESSURE
RETURNING THURSDAY AND FRIDAY.

THE DRYLINE RETREATED WESTWARD OVERNIGHT... BUT HAS BASICALLY MERGED
WITH ADVANCING PACIFIC FRONT.  DEWPTS INTO THE MID 60S CURRENTLY
RESIDE OVER SNYDER... CANNOT RULE OUR THE DEVELOPMENT OF ONE OR TWO
STORMS BEFORE SUNRISE... MAY INCLUDE A PRE FIRST PERIOD TO MENTION
ISOLATED STORMS OVER THE EASTERN PERMIAN BASIN.  MUCH BETTER RAIN
CHANCES EAST OF THE AREA TODAY.  AS FAR AS THE REST OF THE FORECAST
RAIN CHANCES TOO LOW TO MENTION.  THE DROUGHT CONTINUES... MAF HAS
HAD 0.13 INCH OF PRECIPITATION OVER THE LAST 6 1/2 MONTHS.

AS UPPER TROUGH SWINGS ACROSS THE REGION IT WILL DRIVE A PACIFIC
FRONT EAST THROUGH THE AREA EARLY THIS MORNING.  THIS FRONT WILL
SWEEP LOW LEVEL MOISTURE FROM THE CWA WITH A COOLER BUT MUCH DRIER
AIRMASS MOVING IN.  WILL HAVE A GUSTY WEST WIND TODAY... 700MB WINDS
OF 50-60KTS WILL COVER MOST OF THE REGION... WILL KEEP THE HIGH WIND
WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS AND SURROUNDING
PLAINS... WITH A WIND ADVISORY FOR THE REMAINDER OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.  DEPENDING ON HOW THE DAY DEVELOPS...
ADDITIONAL COUNTIES MAY NEED TO BE ADDED TO THE HIGH WIND WARNING.

THE WIND WILL GO NORTHERLY ON MONDAY KEEPING THINGS COOL BEFORE
COMING BACK AROUND TO THE SOUTHEAST OVERNIGHT.  SOUTH WIND TUESDAY
BECOMING WESTERLY ON WEDNESDAY AS WARM UP CONTINUES.  HIGHS WILL BE
GENERALLY IN THE 70S TODAY AND MONDAY WITH 80S RETURNING TUESDAY
THROUGH THURSDAY.  LOOKS LIKE ANOTHER PACIFIC FRONT MOVING THROUGH
THURSDAY... WILL BE COOLER FRIDAY WITH HIGHS BACK DOWN INTO THE
70S.  80S RETURN SUNDAY.

FIRE WEATHER...
A PARTICULARLY DANGEROUS FIRE WEATHER PATTERN WILL CONTINUE TO
AFFECT WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.

EARLY MORNING 11-3.9 SATELLITE IMAGERY STILL SHOWS HOT SPOTS FROM
ONGOING WILDFIRES FROM NEAR MARFA TO THE FORT DAVIS AND THE DAVIS
MTNS AREA. REGIONAL OBSERVATIONS SHOW A PACIFIC COLD FRONT EXTENDING
FROM EAST OF LUBBOCK...TO NEAR LAMESA...TO NEAR MIDLAND/ODESSA...TO
BETWEEN PECOS AND FORT STOCKTON AS OF 3 AM CDT. WINDS HAVE SHIFTED
WEST TO NORTHWEST BEHIND THE FRONT...ALONG WITH LOWER DEWPOINTS/DRIER
AIR MOVING IN. THE LOW LEVEL JET HAS KEPT GUSTY SOUTHERLY WINDS IN
PLACE ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN AHEAD OF THE
APPROACHING COLD FRONT EARLY THIS MORNING.

WESTERLY WINDS WILL INCREASE ACROSS ALL OF WEST TEXAS AND SOUTHEAST
NEW MEXICO TODAY GIVEN THE TIGHTENING MSLP GRADIENT BEHIND THE
FRONT...NOT TO MENTION 30-50 KNOT SOUTHWESTERLY MID LEVEL WINDS
SPREADING ACROSS THE FORECAST AREA AHEAD OF A POTENT UPPER LEVEL
TROUGH MOVING FROM THE ROCKY MOUNTAINS INTO THE CENTRAL PLAINS.
WINDY TO VERY WINDY CONDITIONS WILL LIKELY MATERIALIZE OVER A GOOD
PORTION OF WEST TEXAS AND SOUTHEAST NEW MEXICO AGAIN TODAY. 20 FOOT
WIND SPEEDS ARE EXPECTED TO AVERAGE 25-35 MPH ACROSS ALL BUT FAR
SOUTHERN PORTIONS OF THE FORECAST AREA...WITH SPEEDS OF 40 MPH OR
GREATER LIKELY IN THE MOUNTAINS. COOLER TEMPERATURES WILL ALSO
SPREAD INTO THE REGION BEHIND THE COLD FRONT TODAY. HOWEVER...
VERY DRY AIR SPREADING FROM NORTHWEST TO SOUTHEAST INTO THE REGION
WILL RESULT IN MINIMUM RH VALUES IN THE SINGLE DIGITS ACROSS
LOCATIONS ESPECIALLY ALONG AND NORTH OF I-20...TO LOWER TEENS ACROSS
SOUTHERN AREAS. CONSIDERING THESE FACTORS...ALONG WITH THE EXTREMELY
DRY FUELS...A HIGH IMPACT OUTBREAK OF DANGEROUS WILDFIRES WILL AGAIN
BE POSSIBLE ACROSS THE REGION TODAY. THE RED FLAG WARNING WILL
CONTINUE THROUGH THE EVENING HOURS.

WIND SPEEDS WILL START TO WEAKEN LATE THIS EVENING. VERY DRY AIR
WILL REMAIN IN PLACE TONIGHT...KEEPING RECOVERY POOR. THE LEE TROUGH
WILL SET UP ACROSS THE REGION NEXT TUESDAY THROUGH THURSDAY. VERY
WARM AND DRY CONDITIONS WILL LIKELY RETURN TO THE REGION AGAIN
DURING THIS TIME FRAME. THESE FACTORS...COMBINED WITH PERIODS OF
INCREASED SOUTH TO SOUTHWEST WINDS WILL BRING THE POTENTIAL FOR MORE
FIRE WEATHER CONCERNS ACROSS PORTIONS OF THE REGION AGAIN NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Apr 10, 2:54 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT SUN APR 10 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
454 AM CDT SUN APR 10 2011 /354 AM MDT SUN APR 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS WILL IMPACT ALL OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. WINDY TO VERY WINDY CONDITIONS...
VERY LOW RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME FIRE DANGER
WILL CREATE FAVORABLE CONDITIONS FOR THE RAPID GROWTH AND SPREAD
OF DANGEROUS WILDFIRES. A RED FLAG WARNING IS IN EFFECT FOR ALL
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.

STRONG WINDS WILL AFFECT THE GUADALUPE AND DAVIS MOUNTAINS...AND
THE ADJACENT EDDY COUNTY PLAINS AND VAN HORN AND HIGHWAY 54
CORRIDOR TODAY. A HIGH WIND WARNING IS IN EFFECT ACROSS THESE
LOCATIONS THROUGH EARLY THIS EVENING. VERY WINDY CONDITIONS WILL
ALSO IMPACT THE REMAINDER OF SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS. A WIND ADVISORY IS IN EFFECT FOR LEA COUNTY NEW MEXICO...
THE MARFA PLATEAU...THE UPPER TRANS PECOS REGION...AND THE PERMIAN
BASIN THROUGH EARLY THIS EVENING. AREAS OF BLOWING DUST MAY
OCCASIONALLY REDUCE VISIBILITY...ESPECIALLY NEAR OPEN AND PLOWED
FIELDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM...DRY...AND BREEZY CONDITIONS WILL RETURN ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO TUESDAY THROUGH THURSDAY. SOME
LOCATIONS MAY EXPERIENCE CRITICAL FIRE WEATHER CONDITIONS AGAIN
DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 10, 7:51 AM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 10, 8:00 PM MST to 9:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 10, 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295585, 295586, 295588.